Oklahoma, 2023

High Wind in Oklahoma, January 11, 2023

January 11, 2023 · NWS AMA · 2 events in 1 county or zone

A strong upper disturbance advanced quickly from California to over southeastern Colorado, causing an area of low pressure to developing in southwestern Kansas. With strong winds aloft associated with the upper disturbance and the quickly developing low pressure present, clearing skies allowed for the stronger winds aloft to be brought to the ground.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper disturbance advanced quickly from California to over southeastern Colorado, causing an area of low pressure to developing in southwestern Kansas. With strong winds aloft associated with the upper disturbance and the quickly developing low pressure present, clearing skies allowed for the stronger winds aloft to be brought to the ground. As a result, strong winds occurred in the Panhandles; Amarillo led the way with a 67 mph gust measured at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 11, 11:21 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 11, 11:21 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1121 AM CST Wed Jan 11 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday night)
Issued at 224 AM CST Wed Jan 11 2023

Synopsis: Bottom line, it's going to be windy and dry today with
mild temperatures. The strongest winds are expected across the
western half of the combined Panhandles where gusts up to 60 mph
are expected. Given this, have upgraded the High Wind Watch to a
High Wind Warning, and added a the western two counties in the OK
Panhandle and Hansford County to account for high winds behind the
cold front late this afternoon into early this evening. A Wind
Advisory was issued for the remaining counties minus the far
eastern TX Panhandle where winds don't quiet get strong enough.
The winds will combined with very dry air coming off the high
terrain which will support critical fire weather area wide (see
fire wx discussion below). Blowing dust could also restrict
visibility, especially near open fields with little vegetation.

Technical discussion: The upper level trough continues to trek
across the Desert Southwest with the main jet streak exit region
just now moving into southwest CO. An expansive shield of high
clouds leads this jet streak with cloud cover noted in portion of
WY, CO, NM, and now moving into the TX/OK Panhandles (based on
satellite imagery). There is a notable dry slot in the wake of the
jet streak which is progged to move over the Panhandles around 18z
today. There is some discontinuity between the H5 and H7 jet
streaks, with the H7 progged to remain over the combined
Panhandles through peak mixing today, while the H5 shifts more
over LUBs area by afternoon. Model soundings suggest that mixing
will be more than sufficient by or even before 18z for 40 to 50
knot gusts at the surface, especially on the Caprock where a few
gusts over 50 knots is possible. It should be noted that a few
gusts over 50 knots have already been reported in the higher
elevations of southeast CO where models currently depict the H7
maxima, which does increase confidence in the models that depict
50+ knots at 700mb moving over this area later this morning.

The H7 and H8 jets seem to strengthen late this afternoon over
portions of the northern Panhandles in response to strong
cyclogenesis at those levels and perhaps aided by a barrier jet.
Surface cyclogenesis also occurs with a low progged to form over
southeast CO and move towards northeast OK by evening with a cold
front in its wake. Height rises behind the front may be
significant (along with modest CAA) for a few hours such that
mixing of the strong low level jet may be possible even a little
after sunset as the cold front makes its push through the
Panhandles. This scenario is supported by the GFS model soundings
suggesting very strong winds in the BL around 00z at KGUY and
perhaps even a bit further east and south. This is why Cimarron,
Texas, Sherman, and Hansford Counties were included in the High
Wind Warning issuance. There is concern that Beaver and perhaps
Ochiltree, and Lipscomb county may see some high gusts as well if
the low shifts some, but confidence was not high enough to issue
at this time (Ochiltree was included in the advisory). With all
this said, the exceptionally low wind probs in the DESI/NBM 4.0
output is of concern, but the pattern and knowing GFS raw model
handles these patterns well is enough to put the probabilistic
wind output on ignore. Also, the NBM 4.1 probs were much higher
(gives AMA a 67% chance for 58 mph wind gust, 55 percent for KGUY,
55 percent for KDHT).

Winds should start to die down between 03z and 06z tonight as the
pressure gradient relaxes and decoupling takes place. Northwest
flow aloft will commence in the wake of the upper level trough.
Temperatures will fall below freezing across most of the area. The
dry air in place will keep precipitation chances very low in our
area.

Ward

&&

.LONG TERM ...
(Friday through Tuesday)
Issued at 224 AM CST Wed Jan 11 2023

Post frontal temperatures on Thu afternoon will keep the FA near
normal for a high in the lower 50s. Temperatures rebound into the
upper 50s and lower 60s on Friday, then widespread 60s on Sat/Sun
before some 50s return to the northwest Mon/Tue. Conditions remain
to look dry through the extended period.

The upper level trough that will bring in a cold front tonight
will have moved off to the east over the Mississippi River Valley,
leaving the FA under north to northwest flow aloft as a ridge
moves into the Intermountain West. This ridge will bring the
warming temperatures going into the weekend with the ridge
centered over the Great Plains by Sat.

By Sun, the combined Panhandles will be under southwest flow
aloft on the backside of the ridge. The shortwave trough will be
traversing the Four Corners region and approaching the combined
Panhandles Sun evening. This is a very small chance for this
trough to possibly bring some precipitation chances to the area,
primarily the OK Panhandle late Sun. Have stayed with the NBM PoPs
in the forecast for now which leaves the FA dry through the
entire extended period. It is looking like the FA will be mostly
dry slotted on the area of low pressure passes. This system will,
however, bring some breezy winds to the area Sun around 20 to 25
mph out of the west. Also, this system will drop daytime
temperatures back into the 50s especially for the northwest half
of the combined Panhandles Mon into Tue.

36

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Wed Jan 11 2023

Primary aviation concern over the next 24 hours is wind, with
strong winds out of the west-southwest expected this afternoon and
a short period of strong winds out of the northwest this evening
as a cold front pushes southward. In both cases, gusts of 40 to 50
knots are possible. Otherwise, MVFR clouds may sneak southward in
the post-frontal regime, with GUY favored to see a ceiling due to
this. Confidence in a ceiling is too low to go stronger than a SCT
group at DHT. Other potential complication may be blowing dust.
Have placed mentions of this into each TAF and may need to quickly
amend this afternoon if operational visibility reductions start
developing.

Ferguson

&&

.FIRE WEATHER...
Issued at 224 AM CST Wed Jan 11 2023

While we are not expecting an fire outbreak scenario today due to
the lack of a low level thermal ridge, the strong low level jets
and deep mixing typically associated with the expected pattern
will support solid critical fire weather across the area. RFTI
values of 4 to 5 should be common this afternoon with a few
isolated 6s as well (this will mainly depend on how dry it gets).
The current expectation is for the strong downslope winds of 30 to
40 mph (gusts around 50 to 60 mph) to help mix down very dry air
from aloft. Dew points should drop into the single digits (HREF
probs >70%) which will be enough for RH values below 15 percent
even though the high temperatures will be in the upper 50s and
60s. Combine all this with the fact that ERCp values continue to
climb above 70% (especially after poor RH recovery this morning
and near record high temperatures yesterday), and you have the
recipe for a solid critical fire weather day. A cold front is
still expected to shift winds to the north between 5 PM and 9 PM
tonight. Winds may remain strong for an hour or two behind the
cold front (especially across the northern Panhandles, where
ensemble probabilities are higher for a 60+ mph gust).

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  30  52  27 /   0   0   0   0
Beaver OK                  66  27  51  22 /   0  10   0   0
Boise City OK              58  24  49  22 /  10   0   0   0
Borger TX                  66  31  54  28 /   0   0   0   0
Boys Ranch TX              64  27  54  24 /   0   0   0   0
Canyon TX                  64  30  52  27 /   0   0   0   0
Clarendon TX               68  33  53  28 /   0   0   0   0
Dalhart TX                 60  24  52  22 /   0   0   0   0
Guymon OK                  63  26  51  22 /   0   0   0   0
Hereford TX                63  30  54  26 /   0   0   0   0
Lipscomb TX                68  30  52  23 /   0   0   0   0
Pampa TX                   66  30  52  28 /   0   0   0   0
Shamrock TX                71  33  54  27 /   0   0   0   0
Wellington TX              72  35  54  27 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST this evening for TXZ001>020-317.

     High Wind Warning until 9 PM CST this evening for TXZ001>003-006-
     007-011-012-016-017-317.

     Wind Advisory until 9 PM CST this evening for TXZ004-008-009-013-
     014-018-019.

OK...Red Flag Warning until 8 PM CST this evening for OKZ001>003.

     High Wind Warning until 9 PM CST this evening for OKZ001-002.

     Wind Advisory until 9 PM CST this evening for OKZ003.

&&

SHORT TERM...07
LONG TERM....36
AVIATION...77
Hazardous weather outlook, Jan 11, 3:07 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
307 AM CST Wed Jan 11 2023

OKZ001>003-TXZ001>020-317-112115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
307 AM CST Wed Jan 11 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Dry and windy conditions this afternoon will lead to widespread
critical fire weather conditions across the entire combined
Oklahoma and Texas Panhandles. A Red Flag Warning is in effect
for all of the area from 11 AM this morning until 8 PM this evening.

Sustained winds greater than 35 mph are expected to occur this
afternoon, mainly across central and western portions of the
combined Oklahoma and Texas Panhandles. Wind gusts as high as 60
mph will be possible as well. A High Wind Warning is in effect
from 11 AM this morning until 9 PM this evening across the
western third to half of the combined Oklahoma and Texas
Panhandles. Central portions of the combined Panhandles are under
a Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon through this
evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Texas

When
January 11, 2:30 PM CST to 5:20 PM CST
Where
Texas forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Between 1430CST and 1720CST mesonet stations located across the county measured sustained winds between 40 and 47 mph.

High Wind, Texas

When
January 11, 2:55 PM CST to 4:20 PM CST
Where
Texas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Multiple wind gusts exceeding 58 MPH were measured across the county by an ASOS at Guymon, as well as mesonet stations between 1455CST and 1620CST. The highest wind gust was 64 MPH measured by a mesonet station located 2E of Goodwell at 1555CDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077308, 1077307.